The Anxiety of Axing a Medication for Good

Photo of scored, blue pills similar in appearance to the benzodiazepine Clonopin

Almost ten years ago, I was reeling over the loss of my mother and husband, as well as contemplating the impending death of my father. It probably can go without saying that I was a little stressed. Wrapped up in the whirlwind of trying to be there for my kids, my dad, being a new widow, dealing with my children’s autism, a house that was falling apart, well, I was a bit overwhelmed with it all.

The morning after my husband died, I called my primary doctor. I had been going to him since I was an older teen and I had over twenty years of history with him. When the office relayed the news, he immediately prescribed me Xanax. It was a very small dose and designed to help me sleep, since I couldn’t. He didn’t even need to see me, just talk to me on the phone and schedule me to come in when things settled. I’ve always been responsible with pills and this was no exception. I only took them when I needed them, which wasn’t often and they helped calm me during a terrible time in my life. As time went on though, I still was having some pretty crippling anxiety, sleep and eating issues. At one point, my best friend came to take me out to eat since I just couldn’t eat much. I remember that meal fondly. I’d dealt with a panic disorder for many years, but this was something I couldn’t handle on my own.

As time went on, my friend noticed that I wasn’t being very cognitively productive. I was reading books with a “dark” motif and watching shows that weren’t, I guess you could say, healthy. Documentaries about war and dark times and the like were contributing to a concerning, reclusive way I was living. She suggested that I go and see someone; so I did. I agreed I would try it and see how it went. I did well and the center I went to required that I see not only a therapist but a psychiatrist as well. When he found out that I was taking Xanax, he was alarmed stating that the dependence would ensure that I would need more as time went on. He recommended Clonopin, telling me how SAFE it was and how it would help with my severe anxiety, my PTSD, my insomnia and everything else I was going through. He started me on 1 mg and there I would stay.

Quote, “Klonopin is a horrible, dangerous drug.” ~ Stevie Nicks

In Gold Dust Woman, Stevie Nicks talks about the absolute hell she ensured on benzos such a Clonopin and Xanax. While I now believe that I was MUCH more fortunate in my experience, I can say that I remember the moment I decided I didn’t want to take it anymore. I probably didn’t need to take it as long as I did, but the fear of withdrawal, even knowing that I wasn’t even 1% of what Stevie Nicks went through, kept me in a stasis of believing I would need to always take it. Finally, starting to notice gaps in remembering things, and a general kind of fog that always left me in a “wut?” state of mind, I knew it was time to start looking into getting off of it.

When I brought it up at my appointment, my doctor turned the tables, telling me what a horrible drug it is and how it destroys your memory and keeps you locked in a fog. I asked him what on earth would possess him to prescribe this to a widow with two autistic children, a woman who desperately needed everything she had to make it through. All of a sudden, he didn’t seem to be willing to take any responsibility for prescribing it in the first place, just demonizing its existence. So, I asked for my dose to be cut in half, so he did that, but gave me the full prescription for the 1 mg in case I had a rough time. I’ll admit I was nervous, but I used my pill cutter and only took .25 off at first. The next day was rough to a certain extent. I was nervous, antsy and I had a bit of a headache. Nothing severe though in any way, just an “off day”. I did most certainly notice that I’d taken less. Small things set me off, like something silly like dropping a fork, that wouldn’t normally bother me.

I would continue that dose for about 3.5 weeks. Then, I went to .5 mg. Again, minor withdrawal symptoms appeared, with a new “clench” in my jaw. I have night time bruxism and I wear a brace. So, what happened was it seemed I was clenching my jaw during the day. This has all but subsided, four months into my withdrawal. Eventually, I went to .25 and then what I called the little “nugget” and now it’s basically a grain of salt, if that. I’m ready to stop taking it now and move on with my life. I will keep a few of the pills in case I have any kind of emergency, like an actual panic attack, but I have no desire to take it, at ALL. In fact, I’m annoyed that I’m still taking it at all, which I consider a good sign.

The Importance of Tapering: A tapering system lets your body slowly adjust to a lower dosage of benzodiazepines over time. * Valium and Klonopin are commonly used to taper off. * Consult your doctor for a personally tailored tapering schedule. * Tapering can last many weeks or even years.

Every person is different. I was very lucky with the amount of time it took me to do this. I have read several hundred different stories in my research and my experience was nothing like any of them. My story is not a guide, advice or anything other than a retelling of my experience. If you are on a medication, any medication, you will need to make an appointment with your health care provider and discuss your individual situation in full.

My story here is only for the basic concept of getting if off my chest, as well as letting you know that there is hope out there. Working out a tapering plan with your doctor, after they approve the decision and work with you to make the change, you may be able to begin your journey. Your doctor will let you know if you are a good candidate to get off of your medication.

A graphic for the SAMHSA National Helpline, Substance Abuse and Mental Health Services Administration. Call 1-800662-HELP (4357)

If you have questions and want to learn more about substance abuse and mental health issues, you can contact SAMHSA, a National Helpline, at 1-800-662-HELP (4357); someone is there 24/7/365 to help answer your questions. At the website https://www.samhsa.gov/find-help/national-helpline, you will find much information about many different aspects of substance abuse, depression, help if you are feeling depressed or suicidal and many other forms of help. Don’t hesitate to reach out for help! It’s always confidential and FREE.

A Pocket Full of Motherhood needs your help!

When you become a Patron, you are helping keep this site up and running. Video and audio posts for Patrons are coming soon and I will be having reader polls, guest posts and more. It would mean the world if you joined. Thank you!

Become a Patron!

2 thoughts on “The Anxiety of Axing a Medication for Good”

  1. My only experience with coming off a med was oxycontin and that was cold turkey, several times. It was horrible!
    I’m glad you had an easier time. You deserved to have something be easy!🌻

    Like

    1. Thank you so much! Today is my first day of not taking it at all and I slept for 8 hours! Feels good to be the one “in control” of something for a change. I took oxycontin for a kidney stone once and wow, that’s a powerful drug. Congrats to you! I appreciate the kind words, as always.

      Liked by 1 person

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s